Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 4, 2004, 9:00 AM MST for Gila County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2004, 9:00 AM MST (16:00 UTC)
- Expired
- Sep 4, 2004, 9:30 AM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 4.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KFGZ 041607 FFWFGZ AZC007-041730- /X.NEW.KFGZ.FF.W.0001.040904T1600Z-040904T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 900 AM MST SAT SEP 4 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA * UNTIL 1030 AM MST * AT 852 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM RECENT RAINS NEAR JAKES CORNER...OR ABOUT 16 MILES SOUTH OF PAYSON. MORE RAIN IS EXPECTED IN THIS AREA AND WILL CREATE ADDITIONAL PROBLEMS. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILEPOST 235 ON SR 87. CURRENT FLOODING HAS CAUSED A ROAD CLOSURE DUE TO MUDSLIDES. THE BEELINE HIGHWAY IS CLOSED FROM STATE ROUTE 188 TO THE BUSH HIGHWAY TURNOFF. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FLAGSTAFF. LAT...LON 3402 11141 3396 11131 3402 11124 3406 11135 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:45 AM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Sep 4, 3:45 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 345 AM MST SAT SEP 04 2004 .SYNOPSIS...AN UNSEASONABLY STRONG STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS THE STATE TODAY BRINGING BREEZY CONDITIONS AS WELL AS SHOWERS AND THUNDERSTORMS. EXPECT GRADUALLY WARMING TEMPERATURES AND MAINLY SUNNY SKIES ON SUNDAY AND MONDAY...WITH A CHANCE OF SHOWERS DURING THE REMAINDER OF THE WEEK. && .DISCUSSION...DYNAMICS AND COLDER AIR ALOFT NOW MOVING ACROSS NRN AZ...WITH CONVECTION BREAKING OUT ACROSS ALL BUT THE NORTHEASTERN ZONES. DRIER AIR RESIDES TO THE WEST OF THE CWFA AND QUESTION IS HOW QUICKLY THIS WILL MOVE EASTWARD AND PUT AN END TO THE SHOWERS. FOR NOW...WILL GO WITH MID-RANGE CHANCE POPS FOR MUCH OF THE CWFA FOR ALL PERIODS TODAY...AND LET THE DRYING START TONIGHT. IN THE WAKE OF THE TROUGH AND COLD FRONT...THE DRIER AIR AND LOWER THICKNESSES WILL RESULT IN MUCH COOLER TEMPS WITH SOME LOCATIONS ABOVE 7000 FEET FALLING TO NEAR FREEZING BY SUNRISE ON SUNDAY MORNING. SUNDAY SHOULD BE MOSTLY CLEAR ACROSS ALL BUT THE SRN PORTION OF THE CWFA. WARMER TEMPS RETURN ON MONDAY WITH MOSTLY CLEAR SKIES CONTINUING. .EXTENDED...SUBTROPICAL MOISTURE BEGINS TO MOVE NORTHWARD AGAIN AND THERE WILL BE AN INCREASING CHANCE OF SHOWERS THROUGH THE EXTENDED PERIOD. GFS HAS BEEN INCONSISTENT WITH THE DETAILS OF HOW MUCH MOISTURE...AND HOW FAR NORTH IT GETS...SO WILL JUST BROAD BRUSH SCHC/CHC POPS FOR MOST LOCATIONS. DB && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 3, 10:00 AM MST, 23 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST FRI SEP 3 2004 AZZ004>018-037>040-041400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 700 AM MST FRI SEP 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY STRONG WINDS ARE EXPECTED ACROSS MUCH OF NORTHERN ARIZONA TODAY WITH WIND GUSTS FROM THE SOUTH TO SOUTHWEST OF 40 TO 50 MPH. THE STRONGEST WINDS WILL BE LOCATED OVER THE NORTHWEST AND NORTH CENTRAL PORTIONS OF THE STATE. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR MUCH OF THE AREA...REFER TO PHXNPWFGZ FOR DETAILS. ISOLATED THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING AND LOCALIZED WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 4, 5:26 AM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
526 AM MST SAT SEP 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST PAGE 36.90N 111.46W
09/03/2004 66 MPH COCONINO AZ OFFICIAL NWS OBS
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:53 AM MST | Severe Thunderstorm Warning | FGZ | Gila | 37 min |
| Sep 4, 7:15 AM MST | Tornado Warning | FGZ | Coconino, Gila, Navajo | 30 min |
| Sep 4, 10:15 AM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
| Sep 4, 10:32 AM MST | Flash Flood Warning | FGZ | Gila | 58 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.